Symptom or Side Effect – Make sure you monitor your medicine

medicineWiseOneYour body changes as you age, and this can make you more likely to experience medicine problems such as side effects. In fact, around one in three unplanned hospital admissions involving older Australians are due to problems with medicines, according to NPS Medicinewise.

Side effects with medicines become more common as you get older, and they tend to be more serious than those in younger adults. This is because you will usually have more medical conditions and take more medicines — but your body also undergoes changes with age that can make you more sensitive to medicines.

The good news is you can help to prevent many problems with medicines when you are older. Knowing more about the medicines you take, how they can affect you, and talking to your doctor about any problems or concerns you have is a great start.

CHANGES IN THE BODY

As you age, you experience changes in your organs, tissues, and other parts of the body. Some of these changes can make the intended effects of particular medicines stronger. They can also make you more prone to various side effects, such as dizziness, kidney problems, and bleeding. These increased effects of medicines as you age can lead to severe consequences, including falls and other serious accidents, reduced physical and mental wellbeing, and even hospitalisation.

FEELING DIZZY AND FAINT

Dizziness or light-headedness is one of the most common side effects of medicines you can experience with ageing. As you get older your body does not deal with low blood pressure as effectively as when you were younger. If you are an older person and are taking a medicine that can make your blood pressure drop, you are more likely to become dizzy or light-headed — especially when you get out of bed or stand up quickly. This may cause you to faint or fall.

DROWSY AND UNSTEADY

Ageing results in various changes in your brain and nerves. This can cause you to react more strongly to medicines that work in your brain and nervous system.

This can mean that a medicine dose that would have made you slightly drowsy at a younger age may now make you very drowsy, unsteady on your feet, and consequently more prone to falls. You may be much less alert or co-ordinated, and less able to carry out certain tasks safely, such as driving.

CONFUSED OR LOSING MEMORY

Many medicines that work in the brain and nervous system cause effects in certain types of nerves in your body. Some of these effects are called ‘anticholinergic effects’. You become more sensitive to anticholinergic effects as you age. As a result, medicines with these effects are more likely to cause drowsiness, confusion and memory problems when you are older. You’re even more likely to be affected if you take multiple medicines, or have a medical condition that already affects your brain or nerves, like dementia.

COULD IT BE A SIDE EFFECT?

Side effects are frequently mistaken for the symptoms of a new illness or medical condition. What’s more, symptoms such as confusion and falls are often overlooked as ‘normal’ signs of ageing, when in fact they may be caused by your medicines. NPS MedicineWise Clinical Advisor and GP, Dr Philippa Binns, says it’s essential for your doctor to check if any new symptoms you have could be side effects.

“Side effects that go unrecognised can worsen your health, wellbeing, and quality of life. They can lead to you being prescribed more medicines to treat your symptoms, which in turn can cause you even more side effects”, says Dr Binns. “Instead, you may be able to treat your symptoms by stopping the medicine or reducing the dose you take, rather than having to start a new medicine”.


“Side effects that go unrecognised can worsen your health, wellbeing, and quality of life. They can lead to you being prescribed more medicines to treat your symptoms, which in turn can cause you even more side effects.”
– Dr Philippa Binns


PREVENTING SIDE EFFECTS

Being older means you will often be advised to take a lower dose of medicine to help prevent side effects. You may even need to avoid or stop taking some medicines because you are more sensitive to side effects.

The intended effects or the side effects of a medicine can be strongest when you take it for the first time or when you change the dose. Starting a new medicine at a lower dose may be necessary to avoid these effects. If your dose needs to be increased, this may need to be done more slowly when you are older too.

Remember to always ask your doctor if any new symptoms or changes in how you feel could be due to the medicines you are taking. Your doctor or pharmacist can also review your medicines and advise any necessary changes.


SIDE EFFECTS ARE FREQUENTLY MISTAKEN FOR THE SYMPTOMS OF A NEW ILLNESS OR MEDICAL CONDITION. WHAT’S MORE, SYMPTOMS SUCH AS CONFUSION AND FALLS ARE OFTEN OVERLOOKED AS ‘NORMAL’ SIGNS OF AGEING, WHEN IN FACT THEY MAY BE CAUSED BY YOUR MEDICINES.


npsMedicineMore Information
There are many other reasons why you are more likely to have medicine-related problems when you are older.

See www.nps.org.au/olderpeople and learn more about how you can prevent these problems and what medicines to watch out for.

Tags: , ,

Related Posts

Alana Lowes
by
Previous Post Next Post

Leave a Reply

0 shares